Winter Storm, Forest
- When
- January 17, 12:00 AM CST to 6:00 PM CST
- Where
- Forest forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
A general 5 to 7 inches of snowfall was reported across central and northeast Wisconsin as low pressure moved from Missouri to the waters of Green Bay as it traveled along a frontal boundary. Gusty north winds accompanied the storm as it deepened along its track, producing areas of blowing and drifting snow.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A general 5 to 7 inches of snowfall was reported across central and northeast Wisconsin as low pressure moved from Missouri to the waters of Green Bay as it traveled along a frontal boundary. Gusty north winds accompanied the storm as it deepened along its track, producing areas of blowing and drifting snow.
The highest snowfall totals included 7.8 inches at Ephraim (Door Co.), 7.5 inches at Wautoma (Waushara Co.) and Lakewood (Oconto Co.), and 7.3 inches at Athelstane (Marinette Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 16, 3:50 PM CST, 8 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 350 PM CST WED JAN 16 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY EVG...MAIN FCST CONCERN IS THE WINTER WEATHER HEADLINES FOR LATE TONIGHT INTO THURSDAY EVG. MSAS ANALYSIS SHOWED A COLD FRONT EXTENDING FROM ONTARIO SWD THROUGH WSTRN WI...AND INTO CNTRL TX. WEAK LOW PRESSURE WAS DEVELOPING IN OK/N TX. WV IMAGERY SHOWED A STRONG VORT MOVG THROUGH NORTHERN NEW MEXICO. MODELS GENERALLY AGREE ON LIFTING THE SOUTHERN PLAINS SFC LOW NORTHEAST TONIGHT ALONG THE FRONTAL BOUNDARY...AND DEEPENING IT OVER FAR NE WI/NORTHERN LK MICH THURSDAY AFTERNOON/EVG AS A POWERFUL NEGATIVELY-TILTED S/W TROF MOVES INTO THE RGN. LIGHT SNOW SHOULD DEVLEOP ALONG THE FRONT TONIGHT...THEN INCREASE ON THURSDAY AS THE S/W TROF APPROACHES. MODELS DISAGREE ON THE QPF... WITH THE GFS GENERATING THE HIGHEST AMTS. HAVE USED A BLEND OF NAM/GFS QPF...WHICH COUPLED WITH SNOWFALL TO WATER RATIOS OF 15:1 IN THE EAST...AND 20:1 IN THE WEST...SUPPORT ACCUMS OF 4-6 INCHES OVER MOST OF THE CWA. SLIGHTLY LOWER SNOWFALL TOTALS ARE PSBL OVER OUR FAR NW COUNTIES (LOWER QPF)...AND OUR FAR SE COUNTIES (SFC LOW TRACK UNFAVORABLE AND DRY SLOT AFFECTING THE AREA DURING THE LATE AFTERNOON/EARLY EVG). HAVE GONE WITH HIGHER AMOUNTS IN MARINETTE AND DOOR COUNTIES...TO ACCOUNT FOR THE FACT THAT THE SYSTEM IS RAPIDLY DEEPENING AS IT LIFTS NE OF THE RGN THURSDAY EVG. THE SNOWFALL WILL TAPER OFF FROM SW TO NE THURSDAY EVG. WINDS WILL INCREASE ACROSS NE WI THURSDAY EVG...LEADING TO SOME BLOWING AND DRIFTING SNOW IN THE WARNING AREA. .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. THE 500MB LOW AND SURFACE LOW THAT WILL BRING ACCUMULATING SNOW TO THE FORECAST AREA LATE TONIGHT AND THURSDAY WILL START MOVING AWAY FROM WISCONSIN THURSDAY NIGHT. SNOW IS STILL LIKELY IN THE NORTHEAST CORNER OF THE STATE DURING THE EVENING AND A CHANCE OF SNOW WILL REMAIN FOR MUCH OF THE AREA THE REST OF THE NIGHT. A 500MB TROUGH WILL NOT BE FAR BEHIND THE DEPARTING SYSTEM AND IT IS EXPECTED TO BRING SNOW BACK TO THE AREA DURING THE DAY ON FRIDAY. 12Z GFS AND ECMWF HAVE THE TROUGH AXIS ALMOST OUT OF EASTERN WISCONSIN BY SATURDAY MORNING...SO HAVE ONLY LEFT MINOR POPS IN THE EAST FOR THAT PERIOD. SOME LAKE EFFECT SNOW SHOWERS ARE POSSIBLE IN NORTHERN WISCONSIN ONCE THE UPPER TROUGH PASSES DUE TO STEEP LAPSE RATES OFF THE SURFACE OF LAKE SUPERIOR IN STRONG COLD ADVECTION. WINDS AT 850MB ARE NOT FORECAST TO BE FROM THE MOST FAVORABLE DIRECTION FOR LAKE EFFECT IN NORTHERN WISCONSIN... BUT THESE CONDITIONS ARE WORTHY OF AT LEAST CHANCE POPS THROUGH SATURDAY EVENING. MODELS HAVE 1000-500MB THICKNESSES BELOW 500DM STARTING LATE FRIDAY NIGHT/SATURDAY MORNING. THIS SHOULD RESULT IN TEMPERATURES FALLING WELL BELOW SEASONAL NORMALS FOR THE REMAINDER OF THE FORECAST PERIOD. SUNDAY LOOKS TO BE THE COLDEST DAY BUT THICKNESSES SHOULD BEGIN TO RISE LATER IN THE DAY...RESULTING IN A GRADUAL WARMING TREND THROUGH THE EARLY HALF OF NEXT WEEK. && .AVIATION...EXPECT WIDESPREAD MVFR CIGS TO SPREAD INTO EASTERN WI DURING THE LATE AFTERNOON/EVG. LIGHT SNOW...ALONG WITH MVFR/IFR CIGS/VSBYS...WILL DEVELOP OVERNIGHT. THE SNOW WILL INCREASE ON THURSDAY...ACCOMPANIED BY IFR/LCL LIFR CIGS/VSBYS. && .MARINE...SMALL CRAFT ADVISORIES CONTINUE THROUGH FRI MORNING. SOUTH WINDS CONTINUE INTO THURSDAY...WITH A FAVORABLE FETCH FOR WAVE DEVELOPMENT ON LK MICH. WINDS THEN SHIFT TO THE W-NW THU NGT AND STRENGTHEN TO SCA CRITERIA AS A LOW PRESSURE SYSTEM DEEPENS OVER ERN UPPER MI. && .GRB WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST THURSDAY NIGHT FOR WIZ005-010>012-018>021-030-031-035>040-045-048>050-074. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST THURSDAY NIGHT FOR WIZ013-022-073. && KIECKBUSCH/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 411 PM CST WED JAN 16 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171315- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 411 PM CST WED JAN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT LIGHT SNOW WILL DEVELOP OVERNIGHT...LIKELY LEADING TO LOCALLY HAZARDOUS ROAD CONDITIONS LATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY ACCUMULATING SNOW IS EXPECTED TO CONTINUE THURSDAY INTO THURSDAY EVENING AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST ALONG A FRONTAL BOUNDARY. HEAVY SNOWFALL IS POSSIBLE...ESPECIALLY IN FAR NORTHEAST WISCONSIN. SOME BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE THURSDAY EVENING...AS WEST WINDS INCREASE BEHIND THE DEPARTING LOW PRESSURE SYSTEM. TOTAL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED ACROSS MOST OF THE FORECAST AREA...WITH 6 TO 8 INCH AMOUNTS OVER FAR NORTHEAST WISCONSIN. SNOW ADVISORIES HAVE BEEN POSTED FOR MOST OF THE REGION...WITH WINTER STORM WARNINGS FOR EXTREME NORTHEAST WISCONSIN. AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY INTO FRIDAY NIGHT...BRINGING MORE SNOW TO THE AREA ALONG WITH A MUCH COLDER AIR MASS THAT WILL REMAIN IN PLACE THROUGH THE WEEKEND. THE COMBINATION OF VERY COLD TEMPERATURES AND WIND WILL PRODUCE BITTER COLD WIND CHILL TEMPERATURES. ARCTIC AIR MOVING OVER THE WARMER WATERS OF LAKE SUPERIOR WILL RESULT IN SOME LAKE EFFECT SNOW SHOWERS FOR NORTH CENTRAL WISCONSIN...WHERE ACCUMULATING SNOW IS POSSIBLE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-171315- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 411 PM CST WED JAN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY WHILE CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE INTO THIS WEEKEND...WINDS MAY APPROACH GALE FORCE FRIDAY NIGHT AS AN ARCTIC COLD FRONT MOVE THROUGH THE REGION. KIECKBUSCH/MG
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76044, 76045, 76046, 76047, 76048, 76049, 76050, 76051, 76052, 76053, 76054, 76055.